Vitamin K-1 to Correct Excessive Anticoagulation

In patients taking warfarin anticoagulant, excessive anticoagulation occurs not uncommonly. Though oral vitamin K-1 (phytonadione) has been available since the mid 1950s, and there is little published rationale for choosing other preparations preferentially, recent guidelines generally support use of parenteral vitamin K. Based upon frequent successful clinical experience of administering 2.5 mg vitamin K orally to patients excessively anticoagulated (INR > 5.0), Weibert et al report on a case series of such patients.

Outpatients from UCSF and UCSD medical centers (n = 81) whose INR was greater than 5.0 on warfarin, all of whom were free of signs of major bleeding, received 2.5 mg oral vitamin K-1 complemented by withholding one or two doses of warfarin. Therapy with warfarin was re-instituted when the INR was less than 5.0, and any minor bleeding had stopped.

Twenty-four hours later, 72% of patients had an INR within the target range, and 10% remained supratherapeutic. In two-thirds of the patients whose INR remained above 5.0, initial INR had been above 10. An INR obtained 4-7 days later was therapeutic in 82.9% of patients. No patient sustained thromboembolism.

The authors acknowledge that since the study did not contain a parallel group receiving placebo instead of oral vitamin K, one could speculate that perhaps merely stopping warfarin was sufficiently therapeutic. They counter this possibility by noting that previous literature indicates a dramatically smaller percentage of comparably hypocoagulable individuals will quickly return to the therapeutic range than their study demonstrates using oral vitamin K. Clinical experience indicates that oral vitamin K may function as effectively as parenteral in overanticoagulated patients without manifestations of major bleeding.

Weibert R, et al. Ann Intern Med 1997;126.